Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Flagstaff, AZ

July 26, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 26, 2005, 12:24 PM MST for Yavapai County, Arizona. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 12:24 PM MST (19:24 UTC)
Expired
Jul 26, 2005, 12:37 PM MST
In force
13 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 133 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 261924
SVRFGZ
AZC025-262000-
/O.NEW.KFGZ.SV.W.0033.050726T1924Z-050726T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1224 PM MST TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 100 PM MST

* AT 1217 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SKULL VALLEY...OR ABOUT 14 MILES SOUTHWEST
  OF PRESCOTT...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILHOIT AND KIRKLAND BY 100 PM MST

LAT...LON 3460 11261 3453 11282 3430 11273 3438 11248

$$

MAS
1 follow-up statement
000 
WWUS55 KFGZ 261937
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1237 PM MST TUE JUL 26 2005

AZC025-261947-
/O.CAN.KFGZ.SV.W.0033.000000T0000Z-050726T2000Z/
YAVAPAI AZ-
1237 PM MST TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YAVAPAI COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN MAY
STILL OCCUR WITH THIS THUNDERSTORM.

LAT...LON 3460 11261 3453 11282 3430 11273 3438 11248

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:50 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 26, 9:50 AM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST TUE JUL 26 2005

.SYNOPSIS...DRIER AIR ALOFT HAS MOVED INTO NORTHERN ARIZONA UNDER A
NORTHWESTERLY FLOW AND THIS WILL BRING A DRYING TREND TODAY AND
WEDNESDAY...ESPECIALLY NORTH OF FLAGSTAFF. BY THURSDAY INTO
FRIDAY...MOISTURE WILL INCREASE ACROSS THE STATE AS HIGH PRESSURE ALOFT
RE-ESTABLISHES EAST OF ARIZONA...BRINGING AN INCREASING CHANCE FOR
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN NEAR SEASONAL
LEVELS.

&&

.DISCUSSION...CONVECTION ALREADY STARTING OVER SAN FRANCISCO PEAKS
AND IN YAVAPAI COUNTY AT THIS TIME. 12Z KFGZ SOUNDING FROM THIS
MORNING SHOWING THE DRIER WEST TO NORTHWEST FLOW BEGINNING TO TAKE SHAPE.
HOWEVER...SOUNDING INDICATES DRYING IS MAINLY ABOVE THE 500MB LEVEL.
BELOW 500MB THERE IS ENOUGH MOISTURE AROUND TO INITIATE
CONVECTION...PER LOOKING OUT THE WINDOW. DPI SOUNDER SHOWS BETWEEN
1.0 AND 1.2 INCHES OF PW ACROSS THE SOUTHERN SECTIONS OF THE CWA.
STORMS WILL FORM OVER THE HIGH COUNTRY AND BEGIN TO MOVE EAST TO
SOUTHEAST. BASED ON THIS...CURRENT THINKING NOW WILL BE TO INCREASE
THE POP COVERAGE ACROSS THE RIM AND SOUTHERN CWA TO THE 40-50
PERCENT RANGE...WHILE LEAVING THE NORTHERN PORTIONS ALONE. CK

&&

.AVIATION...FOR 18Z PACKAGE...RAPID CONVECTIVE DEVELOPMENT IS
EXPECTED THIS MORNING ALONG AND SOUTH OF THE MOGOLLON RIM. CLOUD
BASES WILL BE AROUND 4-6K FEET AGL WITH CBS LOWERING CEILINGS TO
UNDER 4K FEET AGL. EXPECTING NEAR 50 PERCENT COVERAGE OF SHOWERS AND
THUNDERSTORMS ALONG AND SOUTH OF RIM WITH 20 PERCENT OR LESS NORTH
AND NORTHEAST OF THE RIM WHERE DRIER AIR EXISTS. MICRO-BURST WINDS
OF 40-45 MPH POSSIBLE UNDER STRONGER STORMS TODAY...WITH ISOLATED
TORRENTIAL RAIN AND MAINLY SMALL HAIL. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS. PETERSON

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 26, 10:03 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST TUE JUL 26 2005

AZZ004>018-037>040-270700-
BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY-
KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO-
LITTLE COLORADO RVR VLY IN COCONINO CO-
LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS-
NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-NORTHERN GILA COUNTY-
OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-WHITE MOUNTAINS-
YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1003 AM MST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...

.DAY ONE...TODAY

NORTHWEST FLOW WILL BRING DRIER AIR INTO THE NORTHERN
PORTIONS OF NORTHERN ARIZONA TODAY. THIS SHOULD LIMITED AREAL
COVERAGE OF STORMS ALONG A LINE NORTH FROM THE GRAND CANYON EAST TO
CHINLE. COVERAGE WILL INCREASE SOUTH OF THIS LINE...ESPECIALLY OVER
THE SOUTHERN PORTIONS OF ARIZONA. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO FORM OVER YAVAPAI AND NORTHERN GILA
COUNTIES AND THE WHITE MOUNTAINS AROUND 10 AM MST TO 11 AM MST...AND
IT IS EXPECTED THESE WILL BE THE FAVORED LOCATIONS FOR MORE
WIDESPREAD ACTIVITY. STORMS WILL BE MOVING TO THE EAST AND SOUTHEAST
THIS AFTERNOON AND ARE CAPABLE OF PRODUCING POCKETS OF HEAVY RAIN
AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER NORTHWEST FLOW WILL CONTINUE INTO WEDNESDAY...LIMITING
CHANCES FOR THUNDERSTORM DEVELOPMENT TO ONLY THE HIGH TERRAIN
AREAS...INCLUDING NORTHERN GILA COUNTY. BY THURSDAY...SOUTHEAST FLOW
WILL MARK A RETURN TO MONSOONAL MOISTURE AND WILL INCREASE CHANCES
OF THUNDERSTORMS FOR A MAJORITY OF NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:07 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 26, 12:04 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Jul 26, 12:27 PM MSTSevere Thunderstorm WarningFGZCoconino18 min
Jul 26, 12:47 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 26, 1:07 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai23 min
Jul 26, 1:21 PM MSTFlash Flood WarningFGZCoconino, Gila, Yavapai39 min
Jul 26, 1:47 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.